Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 565, NWS Jackson, MS

August 20, 2000Claiborne County, Jefferson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 20, 2000, 5:22 PM CDT for Claiborne County, Jefferson County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2000, 5:22 PM CDT (22:22 UTC)
Expired
Aug 20, 2000, 5:45 PM CDT
In force
23 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Claiborne County, MS, Jefferson County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS54 KJAN 202223
SVRJAN
MSC021-063-202245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
522 PM CDT SUN AUG 20 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI
  SOUTHEAST CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 545 PM CDT

* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER CLAIBORNE COUNTY...ABOUT 5 MILES SOUTH 
OF HERMANVILLE...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  AFFECT HARRISON BY 530 PM.

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

62

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:30 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 20, 1:30 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT SUN AUG 20 2000

ON VAPOR IMAGERY THE UPPER RIDGE PREVALENT ACROSS THE SOUTHERN US
WITH A WEAKENING CONVECTIVE COMPLEX OFF THE GULF COAST. ALSO SOME
ISOLATED SHOWERS WERE OCCURING NORTH OF THE FOREAST AREA. ON THE
SURFACE THE FIRST WEAK BOUNDARY EXTENDED ACROSS SOUTHEAST ARKANSAS
THROUGH SOUTHERN MISSISSIPPI TO SOUTHERN ALABAMA. THE SECOND WEAK
BOUNDARY WAS OFF THE GULF COAST.

THE LOWER MISSISSIPPI VALLEY WILL CONTINUE TO BE ON THE EASTERN END
OF THE UPPER RIDGE DURING THE SHORT TERM PERIOD. A SERIES OF WEAK
SHORTWAVES WILL TRACK OVER THE REGION IN NORTHWEST FLOW. THE BEST
MEAN MOISTURE WILL BE ACROSS THE SOUTH. THE FIRST BOUNDARY WILL
DISSIPATED THIS EVENING...WHILE THE SECOND ONE WILL LIFT INTO THE
SOUTHERN SECTIONS. THE SECOND BOUNDARY WILL HANG AROUND THE
SOUTH...BEFORE DISSIPATING IN SOUTHERLY FLOW MONDAY NIGHT. IT WILL
PROVIDE SOME LIFT...ALONG WITH SEABREEZE AFFECTS FOR CONVECTIVE
ACTIVITY IN THE SOUTH. THIS WILL BE WHERE THE BEST LOW LEVEL
MOISTURE...PRECIPITABLE WATER(1.5 TO 1.9 INCHES) AND WEAK VERTICAL
VELOCITIES WILL OCCUR. ALL MODELS INITIALIZED THE CONVECTION IN THE
GULF PRETTY WELL...ESPECIALLY THE NGM...UNFORTUNATELY IT HAS SOME
FEED BACK PROBLEMS WITH ITS CONVECTIVE COVERAGE IN THE SHORT TERM.
THE AVN MODEL SEEMED TO SHOW TOO MUCH MEAN MOISTURE MOVING OVER THE
FORECAST AREA AROUND THE UPPER RIDGE. THE BEST UPPER DYNAMICS WILL
BE GENERALLY EAST AND OVER THE GULF COASTAL REGION DURING THE
PERIOD. SO WILL STICK CLOSE TO THE MESO-ETA IN THIS FORECAST.

FORECAST TEMPS REMAIN WARM ABOVE SEASONAL NORMALS...ESPECIALLY IN
THE DELTA REGIONS...WHILE AREAS TO THE EAST WILL HIT THE MID TO UPPER
90S. THE MESO-ETA 2METER TEMPS LOOK TO BE ON THE MARK FOR THIS
FORECAST AS FAR AS HIGHS ARE CONCERNED. OTHERWISE ALL MODELS WERE
GENERALLY SIMILAR ON NIGHT TIME TEMPS. AS FAR AS POPS ARE CONCERNED
WILL STICK WITH LOW POPS IN THE NORTHEAST AND SOUTH FOR
TONIGHT...WITH CONCERNED FOR OUTFLOW BOUNDARIES FROM PREVIOUS
CONVECTION IN THE NORTH AND SEA BREEZE AFFECTS FROM THE SOUTH. FOR
THE REST OF THE PERIOD WILL STICK WITH LOW POPS WITH LIMITED
DYNAMICS IN PLAY.

QPF DISCUSSION:NONE OF SIGNIFICANCE EXPECTED.

EXTENDED FORECAST DISCUSSION:LOOKING AT WEDNESDAY THROUGH FRIDAY. UPPER
RIDGE WILL MAINTAIN ITSELF THROUGH THE PERIOD...AS A SERIES OF WEAK
SHORTWAVES COMES THROUGH NORTHWEST FLOW. LOW LEVEL SOUTHERLY FLOW
WILL BECOME WESTERLY BY THURSDAY AND FRIDAY. THE BEST MEAN MOISTURE
WILL BE CONFINED TO THE SOUTH. THE ONLY DIFFERENCE IN CONVECTIVE COVERAGE
IS THAT THE NOGAPS TRIES TO BRING IN SOME COVERAGE UP THE CENTRAL
SECTIONS DURING THE DAY. SO WITH THAT IN MIND WILL GO WITH SLIGHT CHANCE
OF THUNDERSTORMS IN THE EXTENDED.

PRELIM NUMBERS:
JAN 73/99/72/98 -21
MEI 73/99/72/98 -21

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:23 PM CDTSevere Thunderstorm WarningJANCopiah37 min
Aug 20, 4:38 PM CDTSevere Thunderstorm WarningJANJefferson Davis37 min
Aug 20, 4:57 PM CDTSevere Thunderstorm WarningJANLawrence33 min
Aug 20, 5:28 PM CDTSevere Thunderstorm WarningJANLamar32 min
Aug 20, 6:11 PM CDTSevere Thunderstorm WarningJANHinds34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.